Arizona, 2020Damaging Wind in Arizona, May 10, 2020
May 10, 2020 · NWS PSR · 1 event in 1 county or zone
Scattered showers and embedded thunderstorms developed across the greater Phoenix metropolitan area during the morning hours on May 10th. Due to modest instability, the storms typically generated wind gusts below 50 mph that were non-damaging.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and embedded thunderstorms developed across the greater Phoenix metropolitan area during the morning hours on May 10th. Due to modest instability, the storms typically generated wind gusts below 50 mph that were non-damaging. There were a few reports from automated mesonet gages that reported wind gusts around 45 mph including one such gage 3 miles northeast of Glendale and another near the town of Waddell. At 0730MST the public reported that wind gusts around 45 mph snapped multiple trees in the area around Waddell and the damage was displayed via social media reports and pictures. There were no reports of injury due to the falling trees or strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 10, 5:50 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, May 10, 5:50 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
550 AM MST Sun May 10 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A modest increase in moisture will again bring isolated to
scattered showers and thunderstorms today focused more across the
eastern Arizona high terrain. Any storms will produce little
rainfall, but will be capable of locally gusty winds. The gradual
cooling trend will continue through the middle part of the week as
temperatures finally fall back to around normal readings for at
least a few days. Dry and widespread breezy conditions are also
expected for the first half of the week leading to an increased
fire danger threat.
&&
.DISCUSSION...
A weak shortwave trough remains situated over the northern Gulf of
California into southern California and extreme southwest
Arizona. This nearly stationary feature along with weak difluence
in the upper levels continues to support broad vertical ascent
across much of central Arizona. Additionally, satellite imagery
also shows some gravity waves emanating west northwestward from
previous convection across southeast Arizona. This has led to a
small area of showers and a few thunderstorms across far western
Pinal and southern Maricopa Counties. Hi-res CAMs do not really
show the current activity, but hints of further development later
this morning mainly from a Pinal/Maricopa county line westward to
the Lower CO River Valley. This area also coincides with the
highest instability with MUCAPEs of up to 250 J/kg. Most locations
will generally see little to no rainfall this morning, but any
thunderstorms could provide a quick 0.25" along with gusty
downdraft winds. These isolated showers and thunderstorms will
likely diminish by mid to late morning before the area of focus
shifts eastward over the high terrain of eastern Arizona.
As the weak shortwave begins to lift north and northeast into
south-central Arizona this afternoon, we anticipate scattered
showers and thunderstorms along the Rim through southern Gila
County into southeast Arizona. Also can't rule out a few isolated
showers or storms across the south-central Arizona lower deserts
this afternoon and evening. The main threats for today will be
gusty outflow winds due to the dry low levels and lightning with
little overall rainfall. Latest CAMs also show the possibility of
some showers persisting into the overnight hours tonight before
the shortwave finally moves into far eastern Arizona by sunrise
Monday morning.
Drier air will begin filtering into the region from the west on
Monday behind the exiting shortwave trough. Some lingering
moisture across eastern Arizona will likely allow for some
isolated showers and a few thunderstorms Monday afternoon, but
this will mostly be east of Gila County. Heights aloft will be
lowering as a large Pacific trough approaches the West Coast. This
trough will also bring increased winds for Monday and Tuesday
with daytime gusts of 20-25 mph across much of Arizona to 30 mph
across the Lower CO River Valley. Temperatures will continue their
downward trend through Wednesday with highs in the upper 90s on
Monday to as low as 90 degrees on Wednesday. During the latter
half of the week, the trough to our north will weaken allowing for
a bit warmer conditions by Friday into the following weekend.
&&
.AVIATION...Updated at 1245Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A weak system passing through the region will provide a chance of
isolated showers and thunderstorms today. Mostly cloudy skies this
morning with SCT-BKN mid cloud decks from 10-18 kft will become
partly cloudy during the mid to late afternoon with FEW-SCT mid
clouds near 10-12 kft. Expect showers in the vicinity at KPHX during
the morning, and at the remaining TAF sites during the afternoon.
Isolated thunderstorm during the afternoon can not be ruled out but
the probability was too low to include them at any particular
terminal. Winds will be light and roughly favor the west through mid
morning and then light and variable and a southerly component
through midday before favoring the west again by early afternoon.
Breezy westerly winds with gusts of 17-22 kt are also likely from
mid to late afternoon to early evening. Winds will generally taper
off this evening although with a lingering chance gusty outflow
winds from distant showers.
Southeast California/Southwest Arizona including KIPL and KBLH:
Skies will be mostly clear to occasionally partly cloudy this
morning with FEW-SCT mid clouds around 12 kft, and then become
mostly clear during the afternoon. Light westerly to light and
variable winds are expected at KBLH through mid morning. By mid
to late morning expect very breezy to windy southeasterly to
southerly winds will develop with gusts near 25 kt into the
evening. There is also a slight chance of showers in the vicinity
of KBLH this morning but the confidence was too low to include
them in the TAFs. Light and variable winds at KIPL will turn
southeasterly by late afternoon and become very breezy. Gusts
above 20 kt are likely into the early evening.
&&
.FIRE WEATHER...
Tuesday through Saturday:
At or slightly below normal temperatures are favored through the
week, with lower desert highs falling into the upper 80s to low
90s Wednesday and Thursday. Afternoon RHs remain low, around
10-15% each day. Overnight RH recoveries improve across the
western districts to 50-70% following a push of shallow moisture
from the west Tuesday. Eastern districts improve to 35-45%. This
will be common each night through the week. Typical afternoon
west/southwest breezes may be accentuated slightly through the
week, especially Tuesday afternoon/evening with 20-30 mph gusts.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Sawtelle
FIRE WEATHER...Benedict
In the hours before
Special weather statement, May 10, 3:35 AM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
335 AM MST Sun May 10 2020
AZZ540-543-544-101100-
Buckeye/Avondale AZ-Central Phoenix AZ-North Phoenix/Glendale AZ-
335 AM MST Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 400 AM
MST...
At 335 AM MST, Doppler radar was tracking a strong thunderstorm over
Laveen, moving northwest at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Avondale, Tolleson, Laveen, Cashion, South Phoenix
and Downtown Glendale.
This includes the following highways...
AZ Interstate 10 between mile markers 129 and 143.
AZ Interstate 17 between mile markers 198 and 201.
US Highway 60 between mile markers 154 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 11217 3337 11205 3334 11212 3344 11239
TIME...MOT...LOC 1035Z 132DEG 21KT 3339 11213
CK
Thunderstorm Wind, Maricopa
- When
- May 10, 7:25 AM MST to 7:30 AM MST
- Where
- Maricopa County, 2.4 mi ESE of Waddell
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.610, -112.390
Scattered showers and embedded thunderstorms developed across portions of the greater Phoenix area during the morning hours on March 10th and they affected communities such as Waddell and Surprise. Some of the stronger storms generated wind gusts upwards of 45 mph; according to a report from the public, at 0730MST the gusty winds snapped several trees in the area about 1 mile northeast of Waddell. Pictures of the snapped trees were displayed in social media posts. A nearby weather station measured a wind gust to 45 mph at the time of the tree damage. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 10, 2020$79,000 · 1 in hail · 33 events
- Flash Flood in Arizona, May 10, 2020$50,000 · 1 event
- Frost and Freeze in Nebraska, May 10, 202019 events
- Damaging Wind in Nevada, May 10, 2020$20,000 · 1 event
- Frost and Freeze in New York, May 10, 20209 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 7 events
- Damaging Winds in Indiana, May 10, 202067 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202055 kt wind · 5 events
- Hail and Damaging Wind in Kentucky, May 10, 2020$2,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Erie, May 10, 20204 events
- Hail and High Wind in New Mexico, May 10, 202051 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885090.